Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Memphis, TN

November 24, 2001Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 24, 2001, 8:19 AM CST for Lee County, Pontotoc County, Mississippi. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 8:19 AM CST (14:19 UTC)
Expired
Nov 24, 2001, 8:45 AM CST
In force
26 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lee County, MS, Pontotoc County, MS

What was reported inside it

TimeReportWhereRemark
Nov 24, 8:22 AM CSTThunderstorm WindSherman, MSSome trees were knocked down.
Nov 24, 8:43 AM CSTHail 0.88Baldwyn, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 5:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KMEG 241420
SVRMEM
MSC081-115-241445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
819 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI
  EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 845 AM CST.

* AT 817 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  PONTOTOC...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 AM CST INCLUDE...
  FURRS...
  SHERMAN...VERONA...
  TUPELO...PLANTERSVILLE...
  SALTILLO...BLAIR...
  GUNTOWN...PRATTS FRIENDSHIP...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3434 8907 3417 8899 3420 8854 3455 8852

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:30 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Nov 24, 2:30 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CST SAT NOV 24 2001

SEVERE WEATHER EXPECTED IN MIDSOUTH REST OF TONIGHT AND THROUGH MUCH
OF SATURDAY. STORMS NOW IN AR AND WESTERN PART OF N MS AROUND
CLARKSDALE...MOVING EAST/NORTHEAST. ALL OF CWA UNDER TOR WATCH
EXCEPT DECATUR AND HARDIN CO IN W TN AND THE TUP AREA.

.MEG...TORNADO WATCH 813 UNTIL 300 AM CST
       TORNADO WATCH 814 AND 815 UNTIL 700 CST...

In the hours before

Special weather statement, Nov 24, 5:43 AM CST, 2 hours 36 minutes before
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-019-048-049-088-241145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE AT MEMPHIS TENNESSEE HAS CANCELLED THE
TORNADO WATCH FOR SOME COUNTIES IN NORTHEAST AND EAST CENTRAL
ARKANSAS...THE MISSOURI BOOTHEEL...WESTERNMOST COUNTIES IN NORTHWEST
MISSISSIPPI AND COUNTIES JUST EAST OF THE MISSISSIPPI RIVER IN WEST
TENNESSEE.

THE COUNTIES IN ARKANSAS ARE CLAY...GREENE...CRAIGHEAD...POINSETT...
CROSS...MISSISSIPPI...ST. FRANCIS...CRITTENDEN...LEE...AND PHILLIPS.

COUNTIES IN THE MISSOURI BOOTHEEL ARE DUNKLIN AND PEMISCOT.

WEST TENNESSEE COUNTIES ARE SHELBY...TIPTON...LAUDERDALE...DYER...
AND LAKE.

MISSISSIPPI COUNTIES INCLUDE DESOTO...TUNICA...AND COAHOMA.

STORMS HAVE MOVED EAST OUT THE MENTIONED COUNTIES AND THE THREAT OF
SEVERE WEATHER IS OVER.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/SRH/MEG

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 24, 7:07 AM CST, 1 hour 12 minutes before
MSZ008-011-012-020-TNZ002-050-051-089-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 AM CST SAT NOV 24 2001

THE TORNADO WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED...

IN WEST TENNESSEE...OBION...CROCKETT...HAYWOOD...AND FAYETTE.

IN NORTH MISSISSIPPI...TATE...PANOLA...QUITMANT...AND TALLAHATCHIE.

ALL SEVERE WEATHER HAS MOVED EAST OUT OF THE MENTIONED COUNTIES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/SRH/MEG

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 24, 7:16 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    SLEDGE                    MS   TORNADO
11/24/01   QUITMAN                        MANNY HOMES WIPED OUT.
                                          REPORTED BY QUITMAN
                                          COUNTY SHERIFFS OFFICE.

0342 AM    STRAYHORN                 MS   0.75 INCH HAIL
11/24/01   TATE                           REPORTED BY TATE COUNTY
                                          SHERIFFS OFFICE AT HWY 4
                                          AND BLUE GOOSE ROAD.

0400 AM    STRAYHORN                 MS   TORNADO
11/24/01   TATE                           REPORTED BY TATE COUNTY
                                          SHERIFFS OFFICE. INJURIES
                                          REPORTED.

0408 AM    3NE HERNANDO              MS   1.00 INCH HAIL
11/24/01   DESOTO                         REPORTED BY SPOTTER AT
                                          BYHALIA AND GETWELL
                                          ROADS.

0410 AM    2E STONEWALL              MS   WIND DAMAGE
11/24/01   DESOTO                         NUMEROUS LARGE TREES
                                          DOWN. REPORTED BY
                                          SPOTTER.

0410 AM    2S MILLER                 MS   WIND DAMAGE
11/24/01   DESOTO                         LARGE TREES DOWN.
                                          REPORTED BY SPOTTER.

0415 AM    2NW LEWISBURG             MS   WIND DAMAGE
11/24/01   DESOTO                         HOMES DAMAGED. REPORTED
                                          BY SPOTTER.

0418 AM    PLEASANT HILL             MS   0.88 INCH HAIL
11/24/01   DESOTO                         REPORTED BY DESOTO COUNTY
                                          EMA AT COLLEGE AND
                                          PLEASANT HILL ROADS.

0420 AM    2S OLIVE BRANCH           MS   WIND DAMAGE
11/24/01   DESOTO                         MOBILE HOME OVERTURNED.
                                          REPORTED BY DESOTO COUNTY
                                          EMA.

0425 AM    6N COLLIERVILLE           TN   WIND DAMAGE
11/24/01   SHELBY                         A HALF MILE WIDE SWATH OF
                                          LARGE TREE LIMBS AND
                                          DEBRIS ON
                                          RALEIGH-LAGRANGE ROAD
                                          WEST OF KIRK ROAD.
                                          REPORTED BY SPOTTER.

0430 AM    2NE COLLIERVILLE          TN   WIND DAMAGE
11/24/01   SHELBY                         LARGE TREES DOWN ACROSS
                                          COLLIERVILLE-ARLINGTON
                                          ROAD 1/2 MILE SOUTH OF
                                          THE WOLF RIVER BRIDGE.
                                          REPORTED BY SPOTTER.

0510 AM    OAKLAND                   TN   WIND DAMAGE
11/24/01   FAYETTE                        NUMEROUS POWER LINES
                                          DOWN. REPORTED BY FAYETTE
                                          COUNTY SHERIFFS OFFICE.

0605 AM    WINDY CITY                TN   1.00 INCH HAIL
11/24/01   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA.

0610 AM    3N JACKSON                TN   0.75 INCH HAIL
11/24/01   MADISON                        REPORTED AT ASHPORT ROAD
                                          NEAR THE HWY 45 BYPASS BY
                                          MADISON COUNTY EMA.

0612 AM    HUMBOLDT                  TN   WIND DAMAGE
11/24/01   GIBSON                         TREES DOWN. REPORTED BY
                                          GIBSON COUNTY SHERIFFS
                                          OFFICE.

0618 AM    2S MILAN                  TN   WIND DAMAGE
11/24/01   GIBSON                         TREES DOWN. REPORTED BY
                                          GIBSON COUNTY SHERIFFS
                                          OFFICE.

0635 AM    MCLEMORESVILLE            TN   WIND DAMAGE
11/24/01   CARROLL                        TREES AND POWERLINES
                                          DOWN. REPORTED BY CARROLL
                                          COUNTY SHERIFFS OFFICE.

0635 AM    TREZEVANT                 TN   WIND DAMAGE
11/24/01   CARROLL                        TREES AND POWERLINES
                                          DOWN. ONE HOME DAMAGED.
                                          REPORTED BY CARROLL
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Nov 24, 7:47 AM CST, 32 minutes before
MSZ002>003-013-021-TNZ003-004-020-021-050>052-090-241345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE AT MEMPHIS TENNESSEE HAS CANCELED THE
TORNADO WATCH FOR THE FOLLOWING COUNTIES...

IN WEST TENNESSEE...WEAKLEY...HENRY...GIBSON...CARROLL...CROCKETT...
MADISON...AND HARDEMAN.

IN NORTH MISSISSIPPI...MARSHALL...BENTON...LAFAYETTE...AND YALOBUSHA.

ALL SEVERE STORMS HAVE MOVED ON THE THE EAST.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/SRH/MEG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:43 AM CSTTornado WarningMEGCoahoma, Quitman47 min
Nov 24, 3:26 AM CSTTornado WarningMEGPanola, Quitman, Tate49 min
Nov 24, 3:49 AM CSTTornado WarningMEGDeSoto41 min
Nov 24, 4:52 AM CSTFlash Flood WarningMEGDeSoto2 hr
Nov 24, 7:08 AM CSTSevere Thunderstorm WarningMEGTippah37 min
Nov 24, 7:23 AM CSTSevere Thunderstorm WarningMEGPontotoc, Union37 min
Nov 24, 7:45 AM CSTSevere Thunderstorm WarningMEGTippah30 min
Nov 24, 8:09 AM CSTSevere Thunderstorm WarningMEGPrentiss, Union36 min
Nov 24, 8:43 AM CSTSevere Thunderstorm WarningMEGAlcorn, Tishomingo32 min
Nov 24, 8:53 AM CSTSevere Thunderstorm WarningMEGPrentiss37 min
Nov 24, 9:30 AM CSTSevere Thunderstorm WarningMEGMonroe45 min
Nov 24, 9:46 AM CSTTornado WarningMEGItawamba44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.